Bilateral uveitis associated with fluoroquinolone therapy

David M. Hinkle, Mark S. Dacey, Efrem Mandelcorn, Partho Kalyani, John Mauro, James H. Bates, Sarkis H. Soukasian, Gary N. Holland, C. Stephen Foster, Frederick T. Fraunfelder, Janet L. Davis, Frederick W. Fraunfelder

Research output: Contribution to journalReview article

30 Scopus citations

Abstract

Context: Retrospective case series, database study and literature review. Forty case reports are described. Objective: To report a possible association between fluoroquinolones and uveitis. Materials and Methods: Spontaneous reports from the National Registry of Drug-Induced Ocular Side effects, World Health Organization, and Food and Drug Administration were collected on uveitis associated with systemic fluoroquinolone therapy. A literature review was performed using keywords "uveitis", "fluoroquinolones", and each individual fluoroquinolone name. Additional case reports were collected from the practices of six uveitis subspecialists and one neuro-ophthalmologist. Main Outcome Measures: Data garnered from the reports include the type of fluoroquinolone, age, gender, adverse drug reaction (ADR), dosage, duration of therapy until onset of uveitis, concomitant drugs, systemic disease, dechallenge and rechallenge data. Results: A total of 40 case reports of uveitis associated with fluoroquinolones were identified including 12 men, 27 women, and 1 case in which the gender was not specified. The median age was 54 years. Dosage varied between the different fluoroquinolone drugs, with the median dosage within the range recommended in the package insert for each different fluoroquinolone. Median time from beginning of therapy to appearance of the ADR was 13 days (range 020 days). Thirteen patients were 60 years or older, and one patient was taking systemic anti-inflammatory steroids. There were five positive dechallenge case reports. Discussion: According to World Health Organization criteria, the relationship between fluoroquinolone therapy and uveitis is "possible" . Causality assessments are based on the time relationship of drug administration, uveitis development, and dechallenge data. Conclusions: Clinicians should be aware of a possible bilateral fluoroquinolone-associated uveitis, particularly the finding of iris transillumination and pigment dispersion.

Original languageEnglish (US)
Pages (from-to)111-116
Number of pages6
JournalCutaneous and Ocular Toxicology
Volume31
Issue number2
DOIs
StatePublished - Jun 2012

Keywords

  • Fluoroquinolones
  • immunology
  • uveitis

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Bilateral uveitis associated with fluoroquinolone therapy'. Together they form a unique fingerprint.

  • Cite this

    Hinkle, D. M., Dacey, M. S., Mandelcorn, E., Kalyani, P., Mauro, J., Bates, J. H., Soukasian, S. H., Holland, G. N., Foster, C. S., Fraunfelder, F. T., Davis, J. L., & Fraunfelder, F. W. (2012). Bilateral uveitis associated with fluoroquinolone therapy. Cutaneous and Ocular Toxicology, 31(2), 111-116. https://doi.org/10.3109/15569527.2011.617024